Viewing 7 reply threads
  • Author
    Posts
    • #17755
      Lilycat
      Participant

      Hi folks,

      Have any of you been at the stage when you’ve wanted to pack in your medication, due to bad side-effects, and just take post-traumatic stress on the chin?

      I have been on Mirtazapine for a few months now. I was prescribed the drug at 15mg, at first, because I suffer from acute anxiety,daily/ nightly nightmares and very frequent night terrors. Mirtazapine made me drowsy in the day-time because of the sedative effects used to knock me out at night. However, at this low dose it also made me depressed. My doctor and I agreed to double my dose, as it is less sedative and has more anti-depressive effects at higher doses. I ended up with the nightmares and night terrors back, daily panic attacks, very acute depression and a strong desire to self-harm. I am back to 15mg, which now means being back in the land of the zombies, but it’s not knocking the nightmares and terrors out anymore, neither is it zapping the panic attacks.

      Being on meds I feel very out of control. I usually love my sports, especially board sports. This morning I decided to take a board out for a push and cruise around town, but I couldn’t even stay on the thing, as if I had never even seen a board in my life, let alone ridden one. I had a panic attack whilst out so ended up carting my kit home by taxi. Just now, I tried taking a big board out (but in a confined space), the kind of board that is so big you can’t wrong-step it unless it’s pitch-dark and you are blindfolded. But again my legs and arms were everywhere.

      My GP is great and we’re exploring all possible permutations of medication that will help to get me up and running, but so far we’re not getting the desired results. We just have to keep trying. But with this said, I really hate being like this. I so want to get on with life and not have my traumatic experiences hold me back. Friends and acquaintances say that I should take up yoga and gentle exercise. I appreciate that these things work for them, but for me action sports are my thing- they give me adrenaline but also a sense of peace found in the deep contraction required. I don’t want to be a shadow of myself just because a couple of people decided to exploit me and treat me sadistically for a few years.

      Are there any action sports enthusiasts out there? How have you got over months of not being able to do what you love? Have you found any hobbies to tide you over until you’ve recovered?… All experience shared and pieces of advice received very gratefully!

      Thanks

      Lilycat x

    • #17759

      Hi lilycat, I’m a real fitness enthusiast by nature but have completely lost this since we split, I am in quite bad shape,my motivation has disappeared. That said my scuba diving training is coming on leaps & boundsadness which is a personal achievement. I,m really looking forward to getting back to my fitness though. X

    • #17761

      Sorry I meant leaps & bounds

    • #17780
      Serenity
      Participant

      Hi Lilycat,

      I was so traumatised by the time he left, that I couldn’t even open a packet of peas. My hands shook too much.

      I was dosed up then on tablets to keep be together. I am still on a low dose, and I am scared to come off them completely.

      I had to change prescription a few times to find one they suited me. The one I am on- Citalopram- suits me quite well.

      I still have the odd moment of my heart feeling in my mouth, and the offered where I feel overwhelmed by anxiety, but on the whole I am so much better. I used to be a keen runner. I ran in the first half of my marriage, but gradually he took my health, so I gave up.

      I am now running three times a week at least. I come back buzzing and it has helped me no end.

      However, I had to get back into it gradually. My body was so traumatised, I had to start by going to the leisure centre just to go and plonk myself in the spa and sit there with water bubbling around me. Then I stepped up to half an hour in the gym. Then I braved it and went back to jogging, and I feel so glad that my body is such that I am able to do this again. Two years ago, I had massive panic attacks if I stepped outside my front door. Up until recently, I had to wear a big scarf as a comfort thing. I felt exposed if I didn’t have a big, soft scarf to hide my face in if i felt panicky.

      Maybe you could engage in soothing activities and exercise that strengthens your core, maybe before returning to your favoured board sport. Pamper yourself. Warm, bubbling water, an aromatherapy bath, hand massages, reflexology..things to restore your equilibrium. Then you will find your need for tablets is maybe less.

      If the PTSD refuses ro budge, I have heard that Eye Movement Therapy ( EMDR ) is amazing. A lady on this forum last year sang its praises.

      Good luck. Xx

    • #17783
      Falling Skys
      Participant

      Hi

      I have great support from my doctors, I haven’t taken medication because I am very susceptible to side effects and I felt it would make me in a more venerable position.

      As you are on medication you will need to take advice on any changes.

      I work out twice a day as well as working full time, it releases my happy hormones.

      Good luck and don’t be to hard on yourself you have been through a lot.

      FS xx

    • #18062
      Lilycat
      Participant

      Thanks for sharing your stories Healthy Archive, Serenity and Falling Skies. I am keeping my fingers crossed for all of you.

      I am tempted to come off meds altogether. I have now developed what I can only say is post-traumatic stress in HD, plus Mirtazapine is making me put on weight. As a (detail removed by Moderator) and swimmer I am not quite ‘large’ but I feel the different shape and weight affecting me- in a matter of a couple of weeks I feel like I am training in someone else’s body. The sedative is making me feel so sluggish that I have to haul myself to the pool- forget the boards for now. The feeling doesn’t go until I get to the 50 length mark, which is very annoying, as I am usually dashing into the water and loving every minute of my swim.

      I shall find out about Citalopram and something else called Sertraline, but these tend to work if you have depression. My issue is that I suffer acute anxiety and panic attacks in the day and night terrors and nightmares at night, and I did not suffer depression until I started taking Mirtazapine.

      Take care

      Lilycat x

    • #18072
      KIP.
      Participant

      Hi there, the thing that really helped with my PTSD was taking back control of my life. Making the decision to come off meds is taking control. With me it was reporting his abuse to the police and staring divorce proceedings. I read that when we are floundering or lose direction it makes PTSD symptoms worse. What worked for me was being in total control of my life again and total no contact with my abuser. Again, my decision x good luck, also adrenaline can be addictive and increases anxiety so maybe for the time being, calm things right down. Try some new hobby that will hold your interest without the adrenaline? You’re doing well just getting through the days. Stay strong. Hey maybe weight lifting x lol😃😃😃

    • #23617
      Lilycat
      Participant

      Hi KIP,

      Thanks so much for your reply and advice. Sorry I am months late in replying, I have been offline for a while.

      Hope life is treating you kindly.

      Kindest wishes

      Lilycat x

Viewing 7 reply threads
  • You must be logged in to reply to this topic.

© 2015 Women's Aid Federation of England – Women’s Aid is a company limited by guarantee registered in England No: 3171880.

Women’s Aid is a registered charity in England No. 1054154

Terms & conditionsPrivacy & cookie policySite mapProtect yourself onlineMedia │ Jobs

EXIT SITE

Log in with your credentials

or    

Forgot your details?

Create Account